MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE MYCROMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE MYCROMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1MYM18
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the instructions for gore® mycromesh® biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incarcerated umbilical hernia repair on (b)(6) 2005, whereby a gore® mycromesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: the hernia sac was debrided with the mesh, partial mesh removal requiring an additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2005: (b)(6), md.Operative report.Preoperative diagnosis: ventral hernia, umbilical type.Postoperative diagnosis: incarcerated ventral hernia, umbilical type.Operative procedure: repair incarcerated ventral hernia, umbilical type, with mesh patch.Procedure in detail: ¿the patient was placed on the operating room table in the supine position and put to sleep using general anesthesia.The abdomen was prepped with betadine gel and draped in as sterile manner.A transverse incision was made above the umbilicus.The incision was carried down through skin and subcutaneous tissues using sharp dissection.The umbilical hernia was encountered.We dissected off the umbilical skin.The patient was found to have an incarcerated ventral hernia, umbilical type.Dissection was carried down to the fascia where the fascia was cleaned surrounding the umbilical defect.The umbilical sac was opened, containing incarcerated fat which was excised and ligated with 3-0 vicryl ties.Following this, the sac was excised.There was excellent hemostasis.Having done this, the fascial defect was closed with interrupted 3-0 ethibond suture, taking care not to injure any bowel.Following this, an on-lay gore-tex patch was sutured in place using 0-gore-tex suture with excellent fascial attachment.There was excellent hemostasis.The wound was irrigated with antibiotic solution.All foreign bodies were removed.The soft tissue was infiltrated with half percent solution of marcaine with epinephrine.Following this, the patient had excellent hemostasis.Having had a correct sponge count, instrument count, needle count and lap count, the subcutaneous tissue was closed with 3-0 vicryl.The skin was closed with a 4-0 subcuticular dexon suture and steri-strips were applied.The patient tolerated the procedure well and was sent to recovery room in stable condition.¿ (b)(6) 2005: (b)(6).Intraoperative record.Preoperative diagnosis: incarcerated umbilical hernia.Procedure: umbilical hernia repair with mesh.Postoperative diagnosis: same.Implant sticker: mycromesh® biomaterial.Lot: 03084306.Item: 1mym18.Specimens: to lab; herniated umbilical hernia sac (routine).The records confirm a gore® mycromesh® biomaterial (1mym18/03084306) was implanted during the procedure.(b)(6) 2005: [missing records: a pathology report detailing analysis of the specimen removed during the (b)(6) 2005 procedure was not provided.] ??/??/??: [missing records: records including operative reports for ¿previous appendectomy with a hernia repair¿ were not provided.] (b)(6) 2011: (b)(6), md.Operative report.Preoperative diagnosis: incisional hernia with mesh.Postoperative diagnosis: incisional hernia with mesh and adhesive disease.Procedure: massive incisional hernia repair, bilateral component separation, resection of mesh in hernia sac, placement of mesh prosthesis and placement of 19-french drains and a wound vacuum assisted closure.Assistant: robert d.Cummiskey, md.Estimated blood loss: 200 cc.Lap, sponge and needle count: all correct.Procedure in detail: ¿after appropriate informed consent was signed, the patient was taken to the operating room and was transferred to the operating table, underwent general anesthesia and successful endotracheal intubation.A foley catheter was placed.The patient received parenteral antibiotics prior to skin incision.A time-out had been performed to confirm correct patient and correct procedure.The patient was prepped with duraprep solution and an ioban drape was placed.The patient was prepped and draped in normal fashion.An incision 7-8 cm above the midline.Incision was made to 5-7 cm below it.This was carried down through the skin and subcutaneous tissue.I got into the fascia above the hernia.There was some small bowel and omentum that were chronically incarcerated in the hernia.Great care was no [sic] to take this down.There was a previous piece of mesh which was stuck to the omentum into the epiploic appendiceal to some of the colon which was removed.Great care was given not to injure the bowel and this was not.The entire hernia sac was then opened up.All the hernia sac was debrided with the mesh.All the bowel and colon in the hernia sac was taken down.No enterotomies were made.There was another communicating hernia above where i incised for 2 cm.The incision was made to include that.The patient had a left lower quadrant incision from a previous appendectomy incision with a hernia repair with incarcerated omentum in it.This taken down also.This hernia sac was excised.There was mesh that was excised with this also.This was all sent to pathology for permanent sectioning.The abdomen was irrigated with 1 liter of saline.There was found to be no enterotomies made.The small bowel was run.There was found to be no hemorrhage.Bilateral component separations were performed through the fascia of the rectus laterally and through the external abdominal oblique musculature from the anterior superior iliac spine to the costal margin bilaterally.This allowed the rectus to be free.It rolled medially.The midline then was easily closed with a #2 nylon x2.Then a large piece of parietex composite mesh was then sewn in with 0 ethibond pop-offs to include the component separation area.The area was irrigated approximately 7-8 liters of saline.Some of the hernia sac was removed from the skin and subcu.The umbilicus was removed because it was nonviable.It was also sent to pathology for permanent sectioning.Five 19-french blake drains were left.The wound was closed from superior to inferiorly with 0 vicryl pop-off, 3-0 vicryl pop-off, staples and nylon.All drains were sewn in with nylon.At the very end of the wound around 3 cm, i left a slight opening area in the fat.I placed a white sponge and then a black sponge and a wound vac was placed on it to help decrease seroma formation.A wound vac was placed without incidence.The patient tolerated the procedure.She was transported to the recovery room in stable condition.¿ (b)(6) 2011: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2011 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® mycromesh® biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding h6: updated investigation conclusions: h6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore mycromesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE MYCROMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
rena gros
1500 n. 4th street
9285263030
MDR Report Key9197089
Report Number2017233-2019-01035
Device Sequence Number305493
Product Code FTL
UDI-Device Identifier00733132601608
UDI-Public00733132601608
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K931150
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2011
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/22/2009
Device Model Number1MYM18
Device Catalogue Number1MYM18
Device Lot Number03084306
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date10/16/2019
Supplement Report FDA Received Date11/01/2019
12/18/2019
06/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/23/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age47 YR
Patient SexMale